<"https://www.yourlawyer.com/topics/overview/multaq-dronedarone-liver-damage-failure-lawsuit-lawyer-attorney">Multaq (dronedarone), a drug used to treat atrial fibrillation made by Sanofi-Aventis, is being reviewed by European regulators for a possible connection to liver damage. Earlier this month, the U.S. Food & Drug Administration (FDA) announced that the label for Multaq was being modified in the U.S. because of reports of liver damage, including severe liver failure, associated with the drug.
Since Multaqâ€™s approval in July 2009 through October 2010, around 492,000 dronedarone prescriptions were dispensed and around 147,000 patients filled Multaq, according to the FDA. The drug is used to treat abnormal heart rhythm in patients who have had an abnormal heart rhythm (atrial fibrillation or atrial flutter) during the past 6 months. Multaq was designed to be a safer alternative to amiodarone, a generic medicine with serious liver and lung risks that is only approved for life-threatening irregular beating in the heartâ€™s lower chambers.
According to the FDA alert, two cases of severe liver failure requiring transplantation occurred at 4.5 and 6 months after initiation of Multaq in patients with previously normal hepatic serum enzymes. Both patients were female and approximately 70 years of age.
According to a report in The Wall Street Journal, the European Medicines Agency said its Committee for Medicinal Products for Human Use (CHMP) will conduct a review of Multaq. The review will determine if the regulator should maintain, change, suspend or even withdraw a drug’s authorization. It is expected to take several months.
According to a report from Pharma Times, CHMP has already concluded that “urgent action” on the Multaq issue was warranted, and that warnings and precautions should be added to the medicineâ€™s prescribing information to ensure that patientsâ€™ liver function is tested before treatment and that they are closely monitored while taking the drug.
A Direct Healthcare Professional Communication on severe liver injury associated with use of Multaq is now being circulated to healthcare professionals throughout Europe. Sanofi-Aventis sent a similar letter to healthcare professionals in the U.S. earlier this month.
In its U.S. letter, Sanofi-Aventis instructed doctors to tell patients to immediately report any symptoms suggestive of hepatic injury. According to the FDA, these include anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching.
Patients should stop taking the drug in cases of suspected hepatic injury, the agency said. Such patients should undergo liver enzyme tests.
The FDA also suggested that health care providers should consider having patients undergo periodic liver enzyme tests, especially in the first six months of treatment with Multaq (dronedarone).